Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Louisville, KY

March 29, 2002Bullitt County, Hardin County, Jefferson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 29, 2002, 3:18 PM EST for Bullitt County, Hardin County, Jefferson County, Kentucky. It was in force for 42 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2002, 3:18 PM EST (20:18 UTC)
Expired
Mar 29, 2002, 4:00 PM EST
In force
42 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Bullitt County, KY, Hardin County, KY, Jefferson County, KY

The radar

The Louisville radar (KLVX), 23 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 3:20 PM ESTHail 2Shepherdsville, KY
Mar 29, 3:23 PM ESTHail 1Ft Knox, KYThe army air field at Fort Knox also recorded a 42 knot wind gust and observed a funnel cloud.
Mar 29, 3:25 PM ESTHail 0.75Valley Station, KY
Mar 29, 3:30 PM ESTHail 1.75Shepherdsville, KY
Mar 29, 3:30 PM ESTHail 1.75West Pt, KY
Mar 29, 3:40 PM ESTHail 2Shepherdsville, KY
Mar 29, 3:45 PM ESTThunderstorm Wind 65 EShepherdsville, KYTrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 12:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 292018
SVRSDF
KYC029-093-111-292100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BULLITT COUNTY IN NORTH CENTRAL KENTUCKY
  NORTHERN HARDIN COUNTY IN NORTH CENTRAL KENTUCKY
  JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LOUISVILLE

* UNTIL 400 PM EST

* AT 315 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST POINT...OR ABOUT 19 MILES SOUTHWEST
  OF LOUISVILLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALLEY STATION...PLEASURE RIDGE PARK AROUND 325 PM EST
  SHIVELY AROUND 330 PM EST
  BROOKS...FAIRDALE...LOUISVILLE AROUND 335 PM EST
  SHEPHERDSVILLE...HILLVIEW...BARDSTOWN JUNCTION...OKOLONA AROUND 340
  PM EST

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER 
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3829 8582 3805 8591 3799 8600 3782 8601
          3784 8566 3805 8551 3828 8542 3832 8562
          3827 8572

$$
KIRKPATRICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:35 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 29, 1:35 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 PM EST FRI MAR 29 2002

SPEED MAX MOVG QUICKLY FM THE MO VLY THRU THE OHIO VLY DURG THE LATE
AFTN AND EVNG...ALNG WITH MOIST A UNSTABLE ATMOSPHERE ... FAVORABLE
WIND PLUS SHEAR PROFILES...WILL KEEP THREAT OF SVR WEATHER GOING UN-
TIL JUST AFTER DARK.  CDFNT / WND SHFT LINE TO EXIT OUR SRN AND ERN
FA ARND 03Z...ENDING THREAT. MNLY LIKELY POPS UP TO THAT POINT.
SHARP CLEARG FOLLOWING CD FROPA ...SO GOING THAT ROUTE AS WELL.

NRN BRANCH TAKES OVR ON SATURDAY...SO PLAN TO KEEP ALL OF OUR RGN
DRY...WITH MSLY SUNNY SKIES NORTH AND PC IN THE SOUTH.

OLE MEXICO/TEXAS UPR SYS COMES TRUDGING OUT OF THE SOUTHWEST SAT
NITE AND SUNDAY. CONSIDERING STRENGHT OF NLY BRANCH ACRS THE OHIO
VLY...WE ARE LEANING FOR POPS ONLY IN OUR SRN COUNTIES SAT NITE &
SUNDAY. THIS MAINLY IN MID LVL WAA PTN...AS AVN EVEN KEEPS SUB
LAYERS RATHER DRY. TEMPS A BIT COOLER ON SUNDAY (COMPARED TO SAT)
DUE TO MORE CLDS -- AND IN THE SOUTH WITH CHC OF PCPN.

QUIET WX SUN NITE AND MONDAY...AS UPR GULF TROF SHIFTS/SHEARS EWD
AND RDG OF HIGH PRES SETTLES INTO AREA.

.SDF...NONE.
STUREY

In the hours before

Special weather statement, Mar 29, 11:51 AM EST, 3 hours 27 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-300000-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1151 AM EST FRI MAR 29 2002

...SEVERE WEATHER PROBABLE ACROSS THE REGION THIS AFTERNOON AND
TONIGHT...

THE STORM PREDICTION IN NORMAL OKLAHOMA HAS INDICATED THAT A
MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS FOR THIS AFTERNOON AND
TONIGHT OVER ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA.

A SOUTHWARD MOVING COLD FRONT COMBINED WITH A POTENT UPPER LEVEL JET
STREAK WILL TRIGGER SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THE EVENING HOURS. THE FREEZING LEVEL IS LOW ENOUGH THAT
VERY LARGE HAIL IS POSSIBLE FROM THESE STORMS AS THEY DEVELOP. IN
ADDITION THE VERTICAL WIND PROFILE IS SUGGESTING THAT THE TORNADO
POTENTIAL WILL INCREASE THROUGH THE AFTERNOON HOURS. WIND GUSTS IN
EXCESS OF 80 MPH WILL ALSO BE POSSIBLE AS THESE STORMS FORM OVER A
LAYER OF VERY DRY AIR IN THE LOWEST FEW THOUSAND FEET OF THE
ATMOSPHERE.

THIS HAS THE POTENTIAL TO DEVELOP INTO A SERIOUS SITUATION AS THE
AFTERNOON PROGRESSES. SKYWARN SPOTTER ACTIVATION WILL BE LIKELY THIS
AFTERNOON AND THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...LOCAL
TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES
AND POSSIBLE WARNINGS.

SMALLCOMB
Local storm report, Mar 29, 2:36 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
236 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    FERDINAND                 IN   1.00 INCH HAIL
03/29/02   DUBOIS
Local storm report, Mar 29, 2:51 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
251 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    F SADDLE LAKE             IN   .75 INCH HAIL
03/29/02   PERRY

LD
Local storm report, Mar 29, 2:51 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
251 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM     SADDLE LAKE             IN   .75 INCH HAIL 03/29/02
            PERRY

LD

WWUS30 KSDF 291953 CCA
LSRSDF

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
251 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM     SADDLE LAKE             IN   .75 INCH HAIL
03/29/02    PERRY

LD
Local storm report, Mar 29, 3:03 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
303 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    LEOPOLD                   IN   WIND DAMAGE
03/29/02   PERRY                          TREES DOWN. POSSIBLE
                                          TORNADO.

MRC
Local storm report, Mar 29, 3:13 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
313 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0302 PM    VALLEY CITY               IN   .75 INCH HAIL
03/29/02   HARRISON

0245 PM    LEOPOLD                   IN   .88 INCH HAIL
03/29/02   PERRY

0255 PM    WOLF CREEK                KY   .75 INCH HAIL
03/29/02   MEADE

0305 PM    BRANDENBURG               KY   .50 INCH HAIL
03/29/02   MEADE                          COVERED GROUND.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:56 PM ESTSevere Thunderstorm WarningLMKBreckinridge, Meade34 min
Mar 29, 3:40 PM ESTSevere Thunderstorm WarningLMKNelson, Shelby, Spencer35 min
Mar 29, 4:00 PM ESTSevere Thunderstorm WarningLMKAnderson, Washington30 min
Mar 29, 4:15 PM ESTSevere Thunderstorm WarningLMKMercer, Woodford20 min
Mar 29, 4:28 PM ESTSevere Thunderstorm WarningLMKFayette, Garrard, Jessamine22 min
Mar 29, 4:32 PM ESTSevere Thunderstorm WarningLMKNelson, Washington28 min
Mar 29, 4:49 PM ESTSevere Thunderstorm WarningLMKClark, Madison26 min
Mar 29, 4:57 PM ESTTornado WarningLMKBoyle, Mercer, Washington18 min
Mar 29, 5:17 PM ESTSevere Thunderstorm WarningLMKBoyle, Garrard, Jessamine, Madison, Mercer28 min
Mar 29, 5:20 PM ESTSevere Thunderstorm WarningLMKBoyle, Garrard, Jessamine, Madison, Mercer25 min
Mar 29, 5:42 PM ESTSevere Thunderstorm WarningLMKMadison23 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.